Tornadoes · United States · Iowa · 2024

EF1 tornado, Amish to Massillon, Iowa, May 24, 2024

From Amish to Massillon, this EF1 tornado ran 22.5 miles across Washington, Johnson and Cedar counties on May 24, 2024, touching down at 6:45 AM CDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 24, 2024
Touchdown
6:45 AM CDT (11:45 UTC)
Lifted
7:14 AM CDT (12:14 UTC)
On the ground
29 minutes
Path length
22.5 miles (36.2 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Counties
Washington, Johnson and Cedar counties
Touchdown point
41.450, -91.590
Lift-off point
41.690, -91.300
Record number
2405240545-01

The damage survey

18 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Report of damage to trees and power powers consistent with rotating mesocyclone on radar just south of Solon. Rated EF-0 with max winds around 85 mph. No injuries reported.
  • A trained spotter reported a tornado north of Sutliff in far southeast Linn County. Public video also showed a tornado south and east of Mechanicsville, IA. There was no known damage to assign a rating, so the tornado is classified as an EF-Unknown.
  • Damage to trees, outbuildings, and homes.
  • Trunk snapped, tree across road.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A long-lasting complex of severe thunderstorms, known as a derecho, tracked from central Nebraska through northwest Illinois during the late night hours May 23rd, to the morning of May 24th. This resulted in frequent wind damage reports and embedded tornadoes. There were 16 tornadoes confirmed in the NWS Quad Cities warning area. The four strongest tornadoes all had maximum winds near 110 mph (EF1), and those were the Delta, IA; Wellman to Frytown, IA; Bennett to Lowden, IA; and Coyne Center, IL tornadoes. This was the most tornadoes in a single event for the NWS Quad Cities warning area since the March 31, 2023 outbreak.

A tornado developed southwest of Wellman in Washington County, and tracked quickly to the northeast along a patch through the Amish and Frytown areas in Johnson County. The tornado caused damage to homes, outbuildings, and trees. No injuries were reported. Thanks to Washington and Johnson County emergency management for assistance in completing the survey.

A tornado developed south of Riverside in Washington County, and moved rapidly northeast, following an intermittent path through southeast Johnson County, to near West Branch in Cedar County. The tornado destroyed an outbuilding southeast of Riverside, and caused tree and other outbuilding damage. The tornado was rated EF1 with maximum winds around 100 mph. Thanks to emergency management for assistance with this survey.

A tornado developed south of Riverside in Washington County, and moved rapidly northeast, following an intermittent path through southeast Johnson County, to near West Branch in Cedar County. The tornado destroyed an outbuilding southeast of Riverside, and caused tree and other outbuilding damage. The tornado was rated EF1 with maximum winds around 100 mph. Thanks to emergency management for assistance with this survey.

A tornado developed south of Lone Tree in Johnson County, as evidenced by a public photo. The tornado then tracked rapidly northeast, and caused damage to outbuildings at a farm west of Nichols along Highway 22. The tornado then continue through open farm land before lifting between West Liberty and Atalissa. The tornado was rated EF-1 with max winds around 90 mph.

A tornado developed south of Riverside in Washington County, and moved rapidly northeast, following an intermittent path through southeast Johnson County, to near West Branch in Cedar County. The tornado destroyed an outbuilding southeast of Riverside, and caused tree and other outbuilding damage. The tornado was rated EF1 with maximum winds around 100 mph. Thanks to emergency management for assistance with this survey.

Report of damage to trees and power powers consistent with rotating mesocyclone on radar just south of Solon. Rated EF-0 with max winds around 85 mph. No injuries reported.

A trained spotter reported a tornado north of Sutliff in far southeast Linn County. Public video also showed a tornado south and east of Mechanicsville, IA. There was no known damage to assign a rating, so the tornado is classified as an EF-Unknown.

A tornado re-developed southwest of Bennett, IA, and tracked very rapidly northeast, causing sporadic tree and outbuilding damage. The tornado then struck a farmstead just west of Lowden, where it blew a grain bin off its foundation, and snapped multiple trees and power poles. The tornado was rated EF-1 with max winds around 110 mph. There were no injuries reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 24, 6:41 AM CDT, 4 minutes earlier. Its key messages:

  • An active day of thunderstorms is on tap, with widespread strong to severe storms possible later this morning through the afternoon hours
  • Drying off and cooling down for tonight
  • Active flow regime will keep periodic chances for precipitation Saturday night into Tuesday. Strong to severe thunderstorms are expected Saturday night into Sunday.
  • Quiet weather is expected for the middle of the period as ridging builds across the central US, bringing NW flow to the region. Late in the period the chance for precipitation returns.
Area forecast discussion, May 24, 6:41 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
641 AM CDT Fri May 24 2024

.KEY MESSAGES...

- An active day of thunderstorms is on tap, with widespread
  strong to severe storms possible later this morning through
  the afternoon hours

- Drying off and cooling down for tonight

- Active flow regime will keep periodic chances for
  precipitation Saturday night into Tuesday. Strong to severe
  thunderstorms are expected Saturday night into Sunday.

- Quiet weather is expected for the middle of the period as
  ridging builds across the central US, bringing NW flow to the
  region. Late in the period the chance for precipitation returns.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 322 AM CDT Fri May 24 2024

Our severe weather season rolls on today, with our next round(s) of
thunderstorms in our area. Synoptically, we are tracking an
approaching shortwave trough, which is becoming negatively-tilted
with time. The leading shortwave can be seen very well over western
South Dakota on mid-level water vapor imagery. At the surface, an
area of low pressure over north-central South Dakota will lift
northeastward and strengthen with time. An attendant cold front will
sweep through the area this afternoon, as well. So we will have at
least a few rounds of strong to severe convective potential today.

As of 3 AM this morning, there have been already been a few severe
thunderstorms in northern Missouri into south-central Iowa, which
should gradually creep northward across our western CWA. Strong
winds and large hail will be the main threats with these storms, as
we already have a Severe Thunderstorm Watch in effect for our
western two tiers of counties. Attention then turns to a large MCS
that has developed over eastern Nebraska and is currently making its
way towards our area, picking up speed. The high-res guidance have
been very inconsistent on the timing of this MCS, but in general, it
should arrive around or after sunrise this morning coinciding with a
southerly 30 to 40+ kt low-level jet. Most-unstable CAPE ahead of
the MCS is progged around 1000 to 2000 J/kg, per the HREF ensemble
mean, as well as deep-layer shear of around 30 to 40 knots.
Additionally, one concern with this convective line is the
possibility for QLCS mesovortex tornadoes embedded in the line
(there have been several developing along the line earlier this
morning!). 0-3 km bulk shear vectors are oriented southwest to
northeast, with magnitudes around 30 to 40 knots per the RAP
guidance, so although the MCS is expected to move from west to east,
any convective elements that translate northeastward and surge/bow
out could tap into this low-level shear to generate a brief tornado.

The AM MCS is expected to exit the region by mid-day, but we aren't
done with convection! The aforementioned cold front will quickly
follow the departing MCS, leading to additional convection as
southerly warm air advection should help with temperature recovery
and leading to destabilization. Initial storm modes could be
supercellular before becoming more of a multi-cell cluster with
time, so all modes of hazards are expected, once again. Mixed-layer
CAPE values will increase to around 1500 to 2500 J/kg, with
sufficient deep-layer shear for organized updrafts. SPC has expanded
the Slight Risk (level 2 of 5) for severe storms to include nearly
the entire CWA. To top this all off, Pwat values of 1.4 to 1.8
inches, and enhanced water vapor transport, along with dew points in
the lower to middle 60s, will result in a pretty moist atmosphere,
so heavy rainfall and flooding is also a potential. As such, we have
issued a Flood Watch to include areas of eastern Iowa from Highway
92 and points north. We will have to watch out for both flash
flooding and exacerbated river flooding.

Eventually, the cold front convection will end from west to east
late this afternoon into the early evening hours, and we will have a
quiet, but cool, night tonight into Saturday morning. Overnight lows
should fall to the middle 40s northwest to the lower 50s
southeast.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 322 AM CDT Fri May 24 2024

The period starts out with a nearly stationary closed low located
over central Canada.  A series of shortwaves are expected to rotate
south of this low and into the area for the weekend.  The first two
are expected Sunday and Monday morning, with another two expected
later Monday and again on Tuesday.  The effective boundary between
better BL moisture is just south of the area.  As each of these
waves approaches, the boundary is expected to move north and then
south again after each wave passes. Where this boundary sets up
will drive the better convection during each event. After
Tuesday, ridging builds into the area. This is short-lived as
another trof digs into the western CONUS.

Saturday night into Sunday, a compact shortwave will move through
the area.  Short-lived moisture return associated with the height
falls and strong LLJ of 55-60kts, will try to bring a warm
front north overnight. Models indicate convection will form and
move across the area. Deep layer shear is strong, leading to
updraft organization. The main question is how far north does
the instability get. It does seem as though some of the southern
CWA could see strong to severe storms with large hail and
damaging winds. The larger issue may be heavy rain from this
system. 1 to 3 inches of rain could fall Sunday AM. This would
likely exacerbate any river flooding across the area as well
and could even lead to some flash flooding, especially after the
rainfall today.

Unfortunately, it looks like there may be a chance for rain/storms
on Memorial Day.  Confidence is lower as POPs are around 30%.  Some
guidance has showers and storms; others are dry. This is tied
to a wave later into day on Monday. Some guidance is a little
more robust on it and thus have some showers and storms. We will
need to watch the trend in the guidance to see if this threat
will materialize.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 641 AM CDT Fri May 24 2024

A large thunderstorm complex will move through the area over
the next few hours, bringing the threat for very strong wind
gusts in excess of 40 to 50 knots. Terminals most likely to be
impacted are CID and MLI. We used current radar to aid in timing
out this storm. Expect very strong wind gusts, MVFR/IFR
conditions in heavy rainfall, and perhaps some severe weather
with it, including an isolated tornado. A cold front will then
pass through the area this afternoon, which will bring yet
another round of widespread thunderstorms. How this will evolve
is a bit uncertain due to how the current thunderstorm complex
will affect the atmosphere for this afternoon, so we will use
PROB30 groups for now. Storms this afternoon could also become
strong to severe.

&&

.HYDROLOGY...
Issued at 1025 PM CDT Thu May 23 2024

The flood warning for the North Skunk River near Sigourney has
been upgraded to Major flood category. Routed water from a
sparse data area upstream where the heaviest rain fell a few
days prior has led to a rapid rise in the last 6 hours and is
now above Major flood stage. The forecast calls for a crest of
24.5 feet by Friday afternoon, but there is uncertainty in the
amount of water that remains to move through the reach and the
crest may need to be further adjusted.

The Wapsipinicon River near DeWitt was upgraded to a Flood
warning. Major flood stage is being forecast based on routed
flow, and is supported in output from the Hydrologic Ensemble
Forecast Service Model Simulation (HEFS), which places high
confidence on reaching Major Flood stage (12.5 feet). The
forecast has gone up this evening with a crest now over 13 feet
next week. This fits near the most likely range from HEFS of
12.8-13.1 feet. Some attenuation is possible as the routed
flow moves through the river system, but at the same time there
will be additional rounds of rain Friday and Sunday of which
could total over 1 to 2 inches. There will likely be changes to
the forecast in the coming days as the rain lays out and the
extent of the routed flow is better known, so stay tuned!

Routed water and additional rain through the weekend is leading
to rises on most other tributary rivers and the mainstem of
the Mississippi, especially south. Flood warnings or watches
are in effect for portions of the Cedar, Iowa, Skunk and
southern sections of the Mississippi river so please refer to
the latest Flood Statements and Flood Warnings for details.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 4 PM CDT this afternoon for IAZ040>042-
     051>054-063>068-076>078.
IL...None.
MO...None.

&&

SHORT TERM...Schultz
LONG TERM...Gibbs
AVIATION...Schultz
HYDROLOGY...McClure
Hazardous weather outlook, May 24, 3:43 AM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
343 AM CDT Fri May 24 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
343 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A few rounds of strong to severe thunderstorms are expected today,
with the main rounds coming after sunrise this morning and then
again this afternoon. Nearly the entire area is under a Slight
Risk, or level 2 of 5, for severe weather today, with all hazards
possible. Damaging wind gusts to 70 mph, large hail to the size
of quarters, and a few tornadoes are possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong to severe thunderstorms are possible Sunday. The best area
for severe thunderstorms will be south of I-80 where portions of
the area are in an Enhanced Risk (level 3 out of 5).

Thunderstorms are possible again on Monday and Tuesday. The
threat for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this morning through this afternoon.

GENERAL STORM MOTION OF THE DAY:

Towards the east at 45 to 55 mph this morning, and then to the
east-northeast around 30 to 40 mph this afternoon.

JTS

In the hours before

Local storm report, May 24, 5:10 AM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
510 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     Tstm Wnd Gst     3 NNE Cedar Rapids      42.01N 91.66W
05/24/2024  E60 MPH          Linn               IA   Trained Spotter

            Spotter is estimating wind speeds around 60
            mph.

&&

EH
Local storm report, May 24, 5:55 AM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
555 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     Hail             Lowden                  41.86N 90.92W
05/24/2024  M0.88 Inch       Cedar              IA   CO-OP Observer

            Dime to nickel size hail for 6 minutes.

&&

Haase
Local storm report, May 24, 6:41 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
641 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     Tornado          Wellman                 41.47N 91.84W
05/24/2024                   Washington         IA   Law Enforcement

            Law Enforcement reported tornado at Wellman.

&&

EH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

11.8 hours before the tornado, 79 km from the path. May 24, 2024.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -88375, lifted condensation level 2523 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 17 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-88375 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.2 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

0.2 hours after it, 79 km from the path. May 24, 2024.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1392 joules per kilogram, CIN -56, lifted condensation level 771 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 167 square meters per square second, 0 to 6 km bulk shear 47 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-56 J/kg
Surface CAPE
1132 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.9
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Iowa City (IOW), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 72 km away, was scanning. The volume nearest the touchdown began at 11:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 24, 2024

42 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 241:08 AM CDTEF1Platte, NE11.8700
May 241:13 AM CDTEF1Platte, NE1.350
May 241:30 AM CDTEF1Colfax, NE4.8400
May 241:43 AM CDTEF0Seward, NE0.020
May 241:50 AM CDTEF0Dodge, NE1.175
May 242:03 AM CDTEF0Saunders, NE0.120
May 242:12 AM CDTEF0Saunders, NE0.160
May 242:18 AM CDTEF0Washington, NE3.460
May 242:18 AM CDTEF0Washington, NE1.860
May 242:25 AM CDTEF0Sarpy, NE0.150
May 242:32 AM CDTEF0Sarpy, NE0.560
May 242:35 AM CDTEF0Sarpy, NE3.7300
May 242:41 AM CDTEF1Harrison, IA0.7150
May 243:00 AM CDTEF0Pottawattamie, IA0.360
May 243:08 AM CDTEF1Sevier, AR8.2300$500,000
May 243:10 AM CDTEF0Montgomery, IA2.160
May 243:13 AM CDTEF0Shelby, IA0.140
May 243:22 AM CDTEF0Montgomery, IA1.230
May 244:38 AM CDTEF0Dallas, IA9.280$60,000
May 244:42 AM CDTEF0Boone, IA10.7180$10,000
May 244:53 AM CDTEF0Polk, IA3.2100$50,000
May 244:57 AM CDTEF0Warren, IA2.250$2,000
May 245:07 AM CDTEF0Polk, IA1.550$90,000
May 245:10 AM CDTEF1Hamilton, IA2.975$80,000
May 245:56 AM CDTEF1Keokuk, IA7.270
May 246:26 AM CDTEF1Washington, IA18.3100
May 246:55 AM CDTEF1Muscatine, IA15.075
May 247:12 AM CDTEF0Johnson, IA0.150
May 247:20 AM CDTUnratedCedar, IA11.010
May 247:30 AM CDTEF1Cedar, IA15.050
May 247:36 AM CDTUnratedScott, IA0.110
May 247:45 AM CDTEF1Scott, IA15.350
May 247:52 AM CDTEF1Rock Island, IL20.250
May 247:52 AM CDTEF1Scott, IA7.250
May 248:09 AM CDTUnratedScott, IA0.810
May 248:21 AM CDTUnratedClinton, IA0.310
May 248:50 AM CDTUnratedHenry, IL0.310
May 249:12 AM CDTUnratedWhiteside, IL1.010
May 249:31 AM CDTUnratedBureau, IL0.510
May 242:52 PM CDTUnratedRichland, ND0.510
May 245:24 PM EDTEF1Onslow, NC8.8150
May 247:05 PM CDTEF1Bowie, TX1.8275

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.